MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTXSFT0104
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/11/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the internal carotid artery (ica) using penumbra smart coils (smart coils).During the procedure, the physician successfully placed coils into the target vessel using a non-penumbra microcatheter.The physician then attempted to advance a smart coil, however, the smart coil could not advance from its starting position within the introducer sheath.The smart coil was then removed and was not used in the procedure.The procedure was completed using additional coils and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact at the proximal end of the pusher assembly.The pusher assembly had bends and kinks approximately 6.0 cm, 19.0 cm, 22.0 cm, 56.0 cm, 91.0 and 126.0 cm from the proximal end.The mid-joint of the pusher assembly was advanced distal through the introducer sheath.The embolization coil had offset coil winds on its proximal end and was intact with the distal detachment tip (ddt) of the pusher assembly.Conclusions: evaluation of the returned smart coil revealed a device with offset coil winds.If the introducer sheath is not properly aligned within the hub prior to advancement, resistance may be experienced when attempting to advance the coil into the microcatheter.If the device is forcefully advanced against this resistance, some offset coil winds may result.This damage may contribute to additional resistance on subsequent attempts to advance.It also likely contributed to the difficulty advancing reported during the procedure and experienced during functional testing.Further evaluation revealed bends and kinks along the pusher assembly.These damages are likely incidental to the reported complaint and may have occurred during packaging for return to penumbra.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8238311
Report Number3005168196-2019-00048
Device Sequence Number13842435
Product Code HCG
UDI-Device Identifier00814548015507
UDI-Public00814548015507
Combination Product (Y/N)Y
Initial Reporter CountryPL
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/12/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/22/2022
Device Catalogue Number400SMTXSFT0104
Device Lot NumberF77862
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/14/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 12/12/2018
Supplement Date Received by Manufacturer02/20/2019
Initial Report FDA Received Date01/10/2019
Supplement Report FDA Received Date03/01/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age47 YR
Date Report Sent to FDA01/01/2005